Transfusion-associated graft-versus-host disease: report of an occurrence following the administration of irradiated blood.
Lowenthal RM., Challis DR., Griffiths AE., Chappell RA., Goulder PJ.
Patients who are heavily immunosuppressed, such as those undergoing intensive anti-cancer chemotherapy, are at risk for development of accidental engraftment and graft-versus-host disease when they undergo transfusion with cellular blood components, a condition known as transfusion-associated graft-versus-host disease (TA-GVHD). To prevent this complication, it is routine to irradiate such blood components prior to their transfusion, although the minimum irradiation dose required is uncertain. The development of probable TA-GVHD is reported in a 10-year-old child following transfusions of platelets and packed red cells that had been irradiated at a nominal dose of 15 Gy. The transfusions were given during treatment for relapse of acute myeloid leukemia. Although the child developed complications including exfoliative dermatitis, delayed bone marrow regeneration, renal failure requiring dialysis, and respiratory failure requiring assisted respiration, she recovered from the episode of TA-GVHD after treatment with high-dose methylprednisolone and antithymocyte globulin. However, her leukemia relapsed, and she died. This experience suggests that the irradiation of cellular blood components at a nominal dose of 15 Gy prior to their transfusion to heavily immunosuppressed patients may be insufficient to prevent TA-GVHD.